Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 4, NWS Marquette, MI

July 1, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 1, 2018, 4:16 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 1, 2018, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2018, 4:16 AM EDT (08:16 UTC)
In effect from
Jul 1, 2018, 2:00 PM EDT
Expired
Jul 1, 2018, 8:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3137 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WHUS43 KMQT 010816
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
416 AM EDT Sun Jul 1 2018

MIZ014-020000-
/O.NEW.KMQT.BH.S.0004.180701T1800Z-180702T0000Z/
Southern Schoolcraft-
416 AM EDT Sun Jul 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 2 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JLB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 1:28 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 1, 1:28 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
128 AM EDT Sun Jul 1 2018

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM EDT SAT JUN 30 2018

Upper air pattern consists of a 500 mb ridge over the ern U.S. and a
trough over the Rockies. We continue to be in the ring of fire
scenario on the periphery of the ridge and any shortwave that comes
through the top of the ridge will set off convection in this really
unstable airmass. This continues to create problems for forecasting
timing and coverage of pops and will continue to have difficulty
with this for this forecast. The computer models are not handling
this very well at all. This trough moves east and affects the cwa
tonight and Sunday. Confidence is low with this forecast for
coverage and timing of pops, but best guess right now is we have
some banding of pops come through the west and central this evening
and dies off as it goes east, then repeat the process again on
Sunday with a band of pcpn moving through the west in the morning
and then across the central in the afternoon. Tough forecast overall.

.LONG TERM...(Sunday night through Saturday)
Issued at 428 PM EDT SAT JUN 30 2018

Spent almost the whole shift working severe weather, so will keep
this short...

Sun night will see convection, some strong to possibly severe,
exiting E early in the period. After that, not seeing any
significant convection of substantial predictability at this point.
Biggest story is continued above normal temps with highs in the 80s
to near 90. Didn't make any changes to the long term blended
initialization.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 128 AM EDT SUN JUL 1 2018

Showers and thunderstorms earlier this evening have winded down,
leaving behind some scattered showers with minimal impacts to
aviation interests. However, copious amounts of moisture lingering
in the region will likely contribute to the development of low-level
stratus, notably at KIWD and KCMX. Other than these reduced
ceilings, the weather should be relatively benign through midday
Sunday.

A frontal boundary traversing through Upper Michigan Sunday
afternoon into the evening will re-introduce another round of
showers and thunderstorms into the area. Given the uncertainty as to
the specific impacts of the convection to the area terminals, have
gone with a VCTS mention for this TAF issuance, with finer details
introduced in subsequent issuance(s).
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 314 PM EDT SAT JUN 30 2018

The very warm, humid air sliding over the relatively cool waters of
Lake Superior, will lead to widespread fog development through much
of the weekend. The fog could become locally dense where rainfall
occurs. Look for an uptick in winds over Lake Superior Sunday night
into Monday as a low pressure system passes through the area. Winds
stay down below 20 knots for the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Titus
AVIATION...lg
MARINE...07
Hazardous weather outlook, Jun 30, 3:54 PM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
354 PM EDT Sat Jun 30 2018

MIZ001>007-009>014-084-085-012000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
354 PM EDT Sat Jun 30 2018 /254 PM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected through this
evening west and across all of western and central upper Michigan
through tonight. There is the potential of scattered severe
storms containing large hail, damaging winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected again Sunday across all of western and
central upper Michigan. There is the potential of isolated severe
storms containing large hail, damaging winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-012000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
354 PM EDT Sat Jun 30 2018 /254 PM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected with a few
strong to severe storms containing large hail and damaging winds.

Locally dense fog is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

Locally dense fog will be possible on portions of Lake Superior
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-012000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
354 PM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected late today into tonight.
There is the potential for strong to severe storms containing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

Titus

In the hours before

Special weather statement, Jun 30, 10:38 PM EDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Marquette MI
1038 PM EDT SAT JUN 30 2018

MIZ007-085-010315-
Northern Schoolcraft MI-Luce MI-
1038 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUCE AND
NORTHEASTERN SCHOOLCRAFT COUNTIES UNTIL 1115 PM EDT...

At 1036 PM EDT, Doppler radar was tracking a strong thunderstorm near
M-28 between Shingleton and Seney, or 21 miles southeast of Chapel
Lake, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newberry, McMillan, Germfask, Seney, Manistique Lake, M-28 between
Shingleton and Seney, Helmer, Four Mile Corner and Dollarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
east central Upper Michigan.

LAT...LON 4624 8588 4623 8600 4622 8601 4622 8619
      4644 8621 4652 8549 4624 8546
TIME...MOT...LOC 0236Z 265DEG 39KT 4636 8608

JLA
Local storm report, Jun 30, 10:54 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1054 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     TROUT CREEK             46.48N 89.01W
06/30/2018                   ONTONAGON          MI   PUBLIC

            ASPEN TREES BLOWN DOWN AT THE ROOTS WITH
            DIAMETERS OF UP TO 8 INCHES. REPORT RECEIVED
            VIA SOCIAL MEDIA.

&&

KEC
Local storm report, Jun 30, 11:02 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1102 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      3 SSW MARQUETTE         46.51N 87.42W
06/30/2018                   MARQUETTE          MI   LAW ENFORCEMENT

            5 INCHES OF WATER REPORTED OVER M-553 NEAR
            THE CARP RIVER BRIDGE. SOURCE IS MARQUETTE
            COUNTY CENTRAL DISPATCH.

&&

JLA
Local storm report, Jun 30, 11:04 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1104 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      1 S MARQUETTE           46.53N 87.40W
06/30/2018                   MARQUETTE          MI   LAW ENFORCEMENT

            WATER OVER US-41 IN SOUTH MARQUETTE. SOURCE
            IS MARQUETTE COUNTY CENTRAL DISPATCH.

&&

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:30 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon22 min
Jun 30, 8:39 PM EDTSpecial Marine WarningMQT66 min
Jun 30, 8:39 PM EDTSpecial Marine WarningMQT96 min
Jun 30, 9:24 PM EDTAreal Flood AdvisoryMQTAlger, Marquette3 hr
Jun 30, 9:38 PM EDTSpecial Marine WarningMQT97 min
Jun 30, 9:43 PM EDTSpecial Weather StatementMQTAlger62 min
Jun 30, 9:48 PM EDTSevere Thunderstorm WarningMQTDickinson27 min
Jun 30, 10:22 PM EDTFlash Flood WarningMQTAlger, Dickinson, Marquette6 hr
Jun 30, 10:38 PM EDTSpecial Weather StatementMQTLuce37 min
Jul 1, 4:08 AM EDTSmall Craft AdvisoryMQT26 hr
Jul 1, 2:26 PM EDTSevere Thunderstorm WarningMQTMenominee64 min
Jul 1, 2:50 PM EDTSpecial Weather StatementMQTMarquette40 min
Jul 1, 3:03 PM EDTSpecial Marine WarningMQT87 min
Jul 1, 3:05 PM EDTSpecial Weather StatementMQTDickinson40 min
Jul 1, 3:28 PM EDTSpecial Weather StatementMQTMenominee47 min
Jul 1, 3:33 PM EDTAreal Flood AdvisoryMQTDelta, Menominee3 hr
Jul 1, 4:05 PM EDTSevere Thunderstorm WarningMQTMenominee25 min
Jul 1, 4:08 PM EDTTornado WarningMQTMenominee22 min
Jul 1, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 1, 5:29 PM EDTSpecial Marine WarningMQT61 min
Jul 1, 5:34 PM EDTSpecial Weather StatementMQTOntonagon26 min
Jul 1, 5:39 PM EDTSpecial Weather StatementMQTSchoolcraft36 min
Jul 1, 5:56 PM EDTSevere Thunderstorm WarningMQTSchoolcraft19 min
Jul 1, 6:18 PM EDTSpecial Weather StatementMQTOntonagon27 min
Jul 1, 6:27 PM EDTSpecial Marine WarningMQT33 min
Jul 1, 6:33 PM EDTSpecial Weather StatementMQTSchoolcraft27 min
Jul 1, 6:39 PM EDTSpecial Weather StatementMQTHoughton, Ontonagon36 min
Jul 1, 7:14 PM EDTSpecial Weather StatementMQTBaraga31 min
Jul 1, 7:44 PM EDTSpecial Weather StatementMQTMarquette46 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.